Alert archive / North Carolina / Special Weather Statements in 2019
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 14, 2019, 4:21 PM EDT for Rockingham County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2019, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 14, 2019, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034
WWUS81 KRNK 142021
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Wed Aug 14 2019
NCZ005-142100-
Rockingham-
421 PM EDT Wed Aug 14 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN ROCKINGHAM
COUNTY...
At 420 PM EDT, a developing strong thunderstorm was located over
Wentworth, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
and Oregon Hill.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3634 7984 3652 7980 3651 7951 3643 7952
3633 7953 3626 7954
TIME...MOT...LOC 2020Z 280DEG 10KT 3642 7974
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:25 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 14, 2:25 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 225 PM EDT Wed Aug 14 2019 .SYNOPSIS... A weak cold front will drift southeast of the area overnight into Thursday before dissipating. Weak high pressure will settle over the northern Mid-Atlantic behind the front for the end of the week resulting in slightly drier weather into this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 222 PM EDT Wednesday... Surface front has slipped into southeast sections where seeing a weak wave across Southside VA along the stalled boundary. In the wake of the front, deeper west/northwest flow continues to limit the coverage of convection with most showers along the western slopes and points west. However analysis indicating better moisture convergence along with instability increasing southeast sections where short term models unzip deeper convection over the next few hours before the wave heads east. Elsewhere expecting more spotty coverage with best chances north/west provided mixing of drier northwest flow relaxes through late in the day. Thus bumped up pops to high chance/low likelys southeast and chance west with more isolated nature along the Blue Ridge. Also with the flow turning more light northeast behind the front, expect to see more in the way of low clouds along with more expansive fog given lingering moisture through daybreak. Lows mainly 65-70 mountains to low 70s southeast. Forecast remains rather uncertain again on Thursday with the front just east of the area and a lingering upper trough to the west. Will see weak high pressure attempt to slide in from the west while forecast soundings show dry air aloft within lingering westerly flow above shallow surface easterly trajectory. This makes for a rather iffy scenario with low level convergence developing into the eastern slopes of the Blue Ridge Thursday afternoon where modest forecast instability looks to develop. Appears less coverage west of the mountains per drier easterly flow while closer to weak high pressure to the west. This supports higher chance pops east where guidance does show more of a pulse storm environment per dry air aloft with chaotic movement likely driven by outflow. Otrw perhaps a bit cooler given more low clouds early and light northeast flow but still mid/upper 80s east and 78-83 west pending how fast early clouds exit. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 130 PM EDT Wednesday... A cold front will head offshore on Thursday night, which should allow drier air to arrive from the west by Friday. A small fringe of PoPs were maintained east of Lynchburg and Danville due to the models still showing lingering moisture that may not completely exit until Friday evening. High pressure should build over the Mid Atlantic on Friday night and keep conditions dry through Saturday. It is worth noting that a couple models show diurnal convection developing over central North Carolina that could spread northward toward our southern CWA border. However, confidence is too low to mention anything in the forecast. Saturday night appears quiet despite high pressure weakening and moving eastward. There will be a subtle warming trend taking place during this period as temperatures increase a few degrees between Friday and Saturday. Heights aloft will be rising due to a shortwave ridge building overhead during Saturday and Saturday night. This ridging occurs in response to an upstream shortwave trough approaching the Great Lakes. The models are in good agreement with this synoptic pattern, so expect temperatures to run slightly above normal on Friday and increase to between five and ten degrees above normal by Saturday. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 200 PM EDT Wednesday... The first half of this new week continues to look unsettled with more notable discrepancies in the latest model solutions regarding the track of a shortwave trough exiting the Great Lakes. The GFS digs the trough southward over Kentucky and Tennessee before possibly stalling it over the Southeast. As a result of this synoptic pattern, southwest flow would open up a continued fetch of Gulf moisture to bring plentiful coverage of convection throughout this time period. However, the ECMWF keeps the trough to our north by booting it eastward toward the New England states while maintaining an upper level ridge over the Southeast. Although that result will still lead to chances of showers and thunderstorms, the coverage and intensity would be less robust than the GFS. To keep matters simple as the details have become rather murky, the forecast will continue to advertise a daily threat of convection during the afternoon and evening hours. Locations along the Blue Ridge, especially in northwest North Carolina, hold the highest confidence for storms each day thanks to the combination of orographical lift and ample instability that should penetrate whatever cap may exist aloft. It would not be surprising for some of the stronger storms to linger well into the night. For those looking for some relief from the heat and humidity, there are no discernible changes in the air mass expected in the foreseeable future. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1245 PM EDT Wednesday... Overall VFR to continue across most of the area this afternoon with perhaps periods of MVFR cigs across the north and west as cumulus build ups increase. Also threat for isolated to widely scattered convection may also result in periods of sub-VFR espcly from KLWB to KLYH early on and then south into KDAN by this evening as a weak surface cold front sinks in from the northwest. However models suggest any potential organized activity will be mainly east of KLYH/KDAN, with mainly scattered activity across the mountains. Thus will continue while delaying going vicinity mention through late in the day given current slower trends in convection under westerly flow aloft. Clearing tonight will set the stage for areas of fog after midnight, dense in the mountain valleys. Could also see a round of fog/stratus over the west per upslope flow and in the east where the front may stall nearby. Appears guidance likely overdone with low cigs outside of valley fog and stratus but perhaps enough to a brief period of lower cigs elsewhere espcly where showers occur today. .Extended Aviation Discussion... Some improvement in flying conditions likely on Thursday as the front pushes to the east of the area but still appears that periods of MVFR could occur Thursday afternoon where residual showers and storms are possible. Weak high pressure building in behind the front should finally bring more in the way of VFR Friday into Saturday before more diurnal showers and storms return with periods of brief sub-VFR possible. Otrw fog again possible during the late night/early morning hours for KBCB and KLWB from Thursday night into early Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...PW LONG TERM...PW AVIATION...JH/PM
Hazardous weather outlook, Aug 14, 2:43 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 243 PM EDT Wed Aug 14 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-151845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 243 PM EDT Wed Aug 14 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 14, 12:51 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 PM EDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 1 W YADKINVILLE 36.13N 80.67W
08/13/2019 YADKIN NC NEWSPAPER
A COUPLE OF TREES AND A POWER LINE WERE
BLOWN DOWN ON LEE AVENUE BY THUNDERSTORM
WINDS.
&&
PJHLocal storm report, Aug 14, 12:54 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 1 NNW YADKINVILLE 36.15N 80.67W
08/13/2019 YADKIN NC NEWSPAPER
THUNDERSTORM WINDS BLEW DOWN A TREE AND
POWER LINE ON COUNTRY CLUB ROAD.
&&
PJHLocal storm report, Aug 14, 12:57 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ARLINGTON 36.23N 80.84W
08/13/2019 YADKIN NC EMERGENCY MNGR
THUNDERSTORM WINDS BLEW DOWN A TREE ON A
HOME ON DOGWOOD STREET.
&&
PJHSpecial weather statement, Aug 14, 4:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT Wed Aug 14 2019
NCZ006-142100-
Caswell-
408 PM EDT Wed Aug 14 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASWELL COUNTY...
At 407 PM EDT, a developing strong thunderstorm was located near
Quick, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Yanceyville...
Bethel...
Jericho...
Prospect Hill...
and Camp Springs.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3625 7938 3627 7951 3644 7950 3647 7914
3624 7915
TIME...MOT...LOC 2007Z 274DEG 9KT 3635 7942
LocontoSpecial weather statement, Aug 14, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Wed Aug 14 2019
NCZ005-142100-
Rockingham-
421 PM EDT Wed Aug 14 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN ROCKINGHAM
COUNTY...
At 420 PM EDT, a developing strong thunderstorm was located over
Wentworth, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
and Oregon Hill.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3634 7984 3652 7980 3651 7951 3643 7952
3633 7953 3626 7954
TIME...MOT...LOC 2020Z 280DEG 10KT 3642 7974
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:08 PM EDT | Special Weather Statement | RNK | Caswell | 52 min |
Nearby
Special Weather Statements in North Carolina, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.